Facebook Pixel

Diet Drugs: What’s the Risk?

By Expert HERWriter
Rate This

Diet drugs and over-the-counter pills for weight loss are a popular way to rev up the metabolism and shed extra pounds. Unfortunately, these quick fixes can cause deleterious side effects, especially for your heart, and many times don’t work.

Last week, the FDA deemed weight loss medication, Meridia, not to be used by people with a history of heart disease as taking it can increase the risk of heart attack and stroke. The makers of Meridia, Abbott Laboratories, changed their packaging to warn consumers.

Ephedra (also known as Ma Huang) was commonly added to over-the-counter weight loss pills as it was thought to speed up the metabolism. Unfortunately, it sped up everything else too and the FDA warned of it causing heart problems, heart attacks, stroke, irregular heart beats, increased blood pressure, anxiety and gastrointestinal upset.

Caffeine is commonly added to weight loss supplements to increase metabolism. Some of the newer, celebrity endorsed pills have the equivalent of four or more cups of coffee. Generally, caffeine is a stimulant that can also stimulate your heart rate, blood pressure, nervous system and gastrointestinal tract. Those who also drink caffeinated beverages often find they feel more anxious or amped up and have trouble sleeping.

Guarana is from an Amazon plant that is used in addition to caffeine in many over-the-counter mixtures. Because it is naturally high in caffeine, many energy drinks use it for an extra boost. Side effects again include increased heart rate, blood pressure, heart irregularities, anxiety, jitters, and insomnia.

Another popular medication is phentermine because it is a powerful appetite suppressant of the amphetamine class. Many physicians don't prescribe it anymore because of many serious side effects and the FDA restrictions. Users should watch out for elevated blood pressure and heart rate, palpitations, anxiety, restlessness, insomnia, irritability, nervousness, dry mouth, heartburn, vision problems and many, many more.

Add a Comment2 Comments

Dr. Jones,

We have gotten a few questions recently about the HCG diet, where women are injected (or inject themselves daily) with the hormone HCG and restrict themselves to a 500-calorie diet. Weight loss is supposedly fast, which is making it mroe and more popular. Could you weigh in on this "diet" as well?

January 27, 2010 - 12:05pm

Thank you for this informative article. I took diet pills once and the side effects surely outweighed the benefits. To me, losing weight can be done the slower but healthier way as opposed to feeling irritable, shaky, anxious, and have heart palpitations. Just thinking about the side effects that I got from one such pill makes me feel sick. I lost between $50-$60 because I only took it for about a week but better to have learned my lesson and be healthy than to say I had severe side effects from the pills.

January 26, 2010 - 9:28am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Healthy Eating

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!